zbMATH — the first resource for mathematics

Topologizing homeomorphism groups of rim-compact spaces. (English) Zbl 1116.54010
Let \(X\) be a Tychonoff space, \(H(X)\) the group of all self-homeomorphisms of \(X\) with the usual composition and \(e:(f,x)\in H(X)\times X\rightarrow f(x)\in X\) the evaluation function. Topologies on \(H(X)\) providing continuity of the evaluation function are called \(admissible\). Topologies on \(H(X)\) compatible with the group operations are called \(group\) \(topologies\). Whenever \(X\) is locally compact \(T_2\), the minimum among all admissible group topologies on \(H(X)\) exists. The aim of this paper is to find conditions on \(X\) not involving local compactness for the existence of a minimal admissible group topology on \(H(X)\). First the authors show that whenever \(\gamma (X)\) is a \(T_2\)-compactification of \(X\) to which any self-homeomorphism of \(X\) continuously extends then the relativization to \(H(X)\) of the compact-open topology in \(H(\gamma(X))\) is an admissible group topology whose two-sided uniformity is complete. Then the authors ask if one can weaken local compactness into rim-compactness and they show that rim-compactness alone is not enough to assure the admissible group topology to be minimal. As a counterexample they consider the space \(\mathbb N\) of natural numbers whose Freudenthal compactification agrees with Stone-Čech compactification. Then they show that whenever \(X\) agrees with the rational number space \(\mathbb Q\) equipped with the Euclidean topology, then the admissible group topology induced on \(H(\mathbb Q)\) by \(F(\mathbb Q)=\beta \mathbb Q\), which is just the closed-open topology, realizes the minimum.

54C35 Function spaces in general topology
57S05 Topological properties of groups of homeomorphisms or diffeomorphisms
54H99 Connections of general topology with other structures, applications
Full Text: DOI
[1] Aarts, J.M.; Nishiura, T., Dimension and extentions, North-holland math. library, vol. 48, (1993), North-Holland Amsterdam · Zbl 0873.54037
[2] Alas, O.T.; Di Concilio, A., Uniformly continuous homeomorphisms, Topology appl., 84, 33-42, (1998) · Zbl 0931.54026
[3] Arens, R., A topology for spaces of transformations, Ann. of math., 47, 480-495, (1946) · Zbl 0060.39704
[4] Arens, R., Topologies for homeomorphism groups, Amer. J. math., 68, 593-610, (1946) · Zbl 0061.24306
[5] Arens, R.; Dugundji, J., Topologies for function spaces, Pacific J. math., 1, 5-31, (1951) · Zbl 0044.11801
[6] Birkhoff, G., The topology of transformation-sets, Ann. of math., 35, 4, 861-875, (1934) · Zbl 0010.13304
[7] Chandler, R.E., Hausdorff compactifications, Lecture notes in pure and appl. math., (1976), Marcel Dekker New York · Zbl 0338.54001
[8] de Groot, J.; McDowell, R.H., Extension of mappings on metric spaces, Indag. math., XLVIII, 251-263, (1960) · Zbl 0100.18903
[9] de Groot, J.; McDowell, R.H., Locally connected spaces and their compactifications, Illinois J. math., 11, 353-364, (1967) · Zbl 0147.41602
[10] Dickman, R.F., Some characterizations of the freudenthal compactification of a semicompact space, Proc. amer. math. soc., 19, 631-633, (1968) · Zbl 0157.29404
[11] Dickman, R.F.; McCoy, R.A., The freudenthal compactification, Dissertationes math., vol. CCLXII, (1988), Polish Acad. Sci. Warszawa · Zbl 0658.54017
[12] Di Concilio, A.; Naimpally, S.A., Proximal set-open topologies, Boll. unione mat. ital., 8, 1-B, 173-191, (2000) · Zbl 0942.54012
[13] Dieudonné, J., On topological groups of homeomorphisms, Amer. J. math., 70, 659-680, (1948) · Zbl 0037.20102
[14] Engelking, R., General topology, (1977), Polish Scientific Publishers Warsaw
[15] Isbell, J.R., Uniform spaces, Mathematical surveys monogr., vol. 12, (1964), Amer. Math. Soc. Providence, RI · Zbl 0124.15601
[16] McCoy, R.A.; Ntantu, I., Topological properties of spaces of continuous functions, Lecture notes in math., vol. 1315, (1988), Springer-Verlag Berlin · Zbl 0621.54011
[17] Morita, K., On bicompactifications of semibicompact spaces, Sci. rep. Tokyo bunrika daigaku sect. A, 4, 222-229, (1952) · Zbl 0049.39801
[18] Nachmann, L., On a conjecture of leader, Fund. math., 65, 153-155, (1969)
[19] Njastad, O., On wallman-type compactifications, Math. Z., 91, 267-276, (1966) · Zbl 0131.20404
[20] Park, W.R., Convergence structures on homeomorphism groups, Math. ann., 199, 45-54, (1972) · Zbl 0231.54006
[21] Park, W.R., A note on the homeomorphism group of the rational numbers, Proc. amer. math. soc., 42, 625-626, (1974) · Zbl 0276.54039
[22] van Est, W.T., Hans freudenthal, (), 1009-1019 · Zbl 0948.01038
[23] Walker, R.C., The stone-čech compactification, (1974), Springer-Verlag Berlin · Zbl 0292.54001
[24] Willard, S., General topology, (1970), Addison-Wesley Reading, MA · Zbl 0205.26601
[25] Zippin, L., On semicompact spaces, Amer. J. math., 57, 327-341, (1935) · JFM 61.0629.03
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.